Seek emergency medical attention if you have a sudden change in vision and pain around or behind the eyes. These may be early signs of a serious side effect of topiramate.
Do not stop taking topiramate without first talking to your doctor, even if you feel better. You may have increased seizures if you stop taking topiramate suddenly. You will need to use less and less before you stop the medication completely.
Contact your doctor if your seizures get worse or you have them more often while taking topiramate.
You may have thoughts about suicide while taking this medication. Your doctor will need to check you at regular visits. Do not miss any scheduled appointments.
Call your doctor at once if you have any new or worsening symptoms such as: mood or behavior changes, depression, anxiety, or if you feel agitated, hostile, restless, hyperactive (mentally or physically), or have thoughts about suicide or hurting yourself.
Carry an ID card or wear a medical alert bracelet stating that you are taking topiramate, in case of emergency. Any doctor, dentist, or emergency medical care provider who treats you should know that you are taking a seizure medication.
Topiramate can cause side effects that may impair your vision or reactions. Be careful if you drive or do anything that requires you to be alert and able to see clearly.
Avoid drinking alcohol. It can increase some of the side effects of topiramate, and can also increase the risk of a seizure.
Ketogenic or "ketosis” diets that are high in protein and low in carbohydrates can increase the risk of kidney stones. Avoid the use of such diets while you are taking topiramate.